Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Nashville, TN

April 21, 20174 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 21, 2017, 1:36 PM CDT for 4 counties in Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2017, 1:36 PM CDT (18:36 UTC)
Expired
Apr 21, 2017, 2:00 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 65 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 2:08 PM CDTHAIL 111 Sw Woodbury, TNIMAGE OF A HAIL STONE IN BRADYVILLE THAT WAS SLIGHTLY LARGER THAN A QUARTER BUT SMALLER THAN A HALF DOLLAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WUUS54 KOHX 211836
SVROHX
TNC003-015-031-149-211900-
/O.NEW.KOHX.SV.W.0105.170421T1836Z-170421T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
136 PM CDT FRI APR 21 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rutherford County in Middle Tennessee...
  Northwestern Coffee County in Middle Tennessee...
  Northeastern Bedford County in Middle Tennessee...
  Southwestern Cannon County in Middle Tennessee...

* Until 200 PM CDT

* At 136 PM CDT, a severe thunderstorm was located 12 miles north of
  Shelbyville, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Murfreesboro, Woodbury, Bell Buckle, Christiana, Deason,
  Bradyville, Milton, Fosterville, Readyville and Beechgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3554 8646 3570 8657 3595 8619 3572 8601
TIME...MOT...LOC 1836Z 237DEG 27KT 3567 8644 

HAIL...1.00IN
WIND...60MPH
 
$$

Rose
1 follow-up statement
146 
WWUS54 KOHX 211846
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
146 PM CDT FRI APR 21 2017

TNC003-015-031-149-211900-
/O.CON.KOHX.SV.W.0105.000000T0000Z-170421T1900Z/
Rutherford TN-Coffee TN-Bedford TN-Cannon TN-
146 PM CDT FRI APR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN RUTHERFORD...NORTHWESTERN COFFEE...NORTHEASTERN
BEDFORD AND SOUTHWESTERN CANNON COUNTIES...

At 146 PM CDT, a severe thunderstorm was located 9 miles south of
Murfreesboro, moving northeast at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Murfreesboro, Bradyville, Christiana, Fosterville and Readyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3559 8638 3574 8650 3582 8639 3593 8621
      3571 8604
TIME...MOT...LOC 1846Z 237DEG 27KT 3571 8636 

HAIL...1.50IN
WIND...70MPH
 
$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 12:17 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 21, 12:17 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1217 PM CDT Fri Apr 21 2017

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Forecast over the next few days has not changed too much, showing
the potential for some strong to severe thunderstorms mainly in
the south and heavy rain over the next few days. Upper trough over
the Great Lakes region will still force cold air southward into
the region today, and looks to stall as the Plains shortwave moves
in for Saturday which will bring warm air northward. This will
provide an overrunning precip event with plenty of moisture and
bring the potential for not only strong to severe storms with
damaging wind gusts possible, but also heavy rain and flooding
potential as well.

For today, the surface cold front will settle in a southwest to
northeast axis across the mid state, which will bring a decent
temperature gradient across the area. Highs in the northwest zones
will be in the mid to upper 60s, while some low 80s will be
showing up in the south. Showers and thunderstorms look to develop
during the morning and spread across the area during the
afternoon, with the best chances from the early afternoon through
the evening. As of the current model spread, chances for strong to
severe storms is a little higher today compared to tomorrow, with
higher instability oriented in the southwest to northeast
direction along the boundary. The area more likely to see stronger
storms will be along and south of I-40 for the most part, but also
along the northern Plateau where some better instability exists as
well. Main threat with stronger storms will be damaging winds, but
also some hail will be possible, especially further south where
lapse rates are a bit stronger. Looking at model soundings, pwat
values will increase this afternoon, so heavy rain/flooding will
also be a concern.

Showers and thunderstorm chances will continue overnight into
Saturday as the warm air forces the cold front back northward a
bit while the Plains shortwave moves closer to the region.
Additional warm moist air will be forced northward as well over
the mid state, which will again bring pwat values over an inch and
a half Saturday afternoon. With the upper low near the mid state
Saturday afternoon as well, it looks like heavy rain potential
will be slightly higher on Saturday, especially north of I-40
early in the afternoon and later east of I-65. Models have lowered
QPF amounts slightly, but amounts of 1 to 3 inches still look
possible from Friday afternoon through early Sunday morning, with
locally higher amounts possible with stronger convection.
Instability is a little weaker across the area Saturday, but 0-6km
shear is more impressive around 40 to 50 knots thanks to the
upper low being much closer to the area. Enough potential exists
for areas south of I-40 to again have chances for some stronger
storms with damaging winds during the afternoon and early evening.
By late afternoon/early evening, the cold front begins to win
over the warm air due to the progression of the upper low, so
thunderstorm chances should diminish late Saturday evening for
most of the mid state and into the early morning hours Sunday for
the Plateau.

Showers will continue a bit longer on Sunday due to the upper low
closing off and digging a bit southward as it sits overhead. This
looks to develop some backside post frontal showers for most of
the day Sunday. Shower chances should move off to the east Sunday
night, with only the Plateau seeing slight chances for showers
early Monday morning. The GFS has become very aggressive with the
upper low, and has it spinning overhead even into the afternoon
Monday, but for now kept things dry Monday afternoon.

Not surprised, but models now have some scattered precip next
week as opposed to the dry solutions presented yesterday. Flow
aloft becomes more southwesterly, so all it will take is a small
disturbance in the upper flow pattern to kick off some chances for
showers and thunderstorms. Best shot with current model solutions
is possibly Wednesday morning for the northwest, and possibly
early Thursday morning as well. Have another shot Friday into
Saturday next week, but overall models have little agreement for
precip potential next week, so expecting a lot of changes before
one solution is finally agreed upon.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/CKV/CSV...Surface front bisects Middle Tennessee from NE to SW
as we head into the afternoon. Already, scattered showers and a
few storms have developed mainly along and south of the boundary.
Look for the front to slowly penetrate farther to the south during
the next several hours, with deeper moisture advecting into
Middle Tennessee later this afternoon and tonight. This will
contribute to more widespread activity across the entire mid
state. Expect ceilings to deteriorate to MVFR as showers become
more widespread.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........08
Hazardous weather outlook, Apr 21, 5:00 AM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Fri Apr 21 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-221000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible this afternoon and
evening across Middle Tennessee. A few storms could contain
damaging winds or hail. However, the main threat will be heavy
rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More strong to severe thunderstorms are expected on Saturday
across Middle Tennessee, especially during the afternoon, and a
few storms could contain damaging winds and hail. However, the
main threat will again be heavy rainfall and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary today and Saturday.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

Shamburger

In the hours before

Special weather statement, Apr 21, 1:31 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
131 PM CDT FRI APR 21 2017

TNZ062-063-075-211900-
Cannon TN-Rutherford TN-Bedford TN-
131 PM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUTHERFORD...
NORTHEASTERN BEDFORD AND SOUTHWESTERN CANNON COUNTIES UNTIL 200 PM
CDT...

At 130 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Shelbyville, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Murfreesboro, Bell Buckle, Rover, Christiana, Deason, Bradyville,
Fosterville and Readyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3553 8650 3569 8661 3594 8623 3571 8605
      3567 8615 3569 8619 3570 8619 3571 8622
      3569 8623 3569 8625 3567 8624 3567 8625
      3566 8624 3563 8624
TIME...MOT...LOC 1830Z 238DEG 27KT 3566 8648

Rose

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:31 PM CDTSpecial Weather StatementOHXRutherford29 min
Apr 21, 1:59 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Warren31 min
Apr 21, 2:11 PM CDTSpecial Weather StatementOHXPerry34 min
Apr 21, 2:25 PM CDTSpecial Weather StatementOHXLewis20 min
Apr 21, 2:39 PM CDTAreal Flood AdvisoryOHXRutherford3 hr
Apr 21, 2:41 PM CDTSpecial Weather StatementOHXMaury19 min
Apr 21, 3:00 PM CDTAreal Flood AdvisoryOHXPerry, Wayne3 hr
Apr 21, 3:27 PM CDTSpecial Weather StatementOHXMarshall18 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford24 min
Apr 21, 3:50 PM CDTAreal Flood AdvisoryOHXBedford, Marshall3 hr
Apr 21, 3:56 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Rutherford34 min
Apr 21, 4:02 PM CDTTornado WarningOHXBedford, Cannon, Coffee, Rutherford28 min
Apr 21, 4:29 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Warren31 min
Apr 21, 5:01 PM CDTSpecial Weather StatementOHXWarren29 min
Apr 21, 5:12 PM CDTAreal Flood AdvisoryOHXRutherford, Williamson3 hr
Apr 21, 5:33 PM CDTAreal Flood AdvisoryOHXBedford, Coffee3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.